eCite Digital Repository

Quinine-induced severe thrombocytopenia: the importance of taking a detailed drug history

Citation

Mohamed, M and Hayes, R, Quinine-induced severe thrombocytopenia: the importance of taking a detailed drug history, BMJ Case Reports, 2013, (3 October 2013) Article 200631. ISSN 1757-790X (2013) [Refereed Article]

Copyright Statement

Copyright 2013 BMJ Publishing Group

DOI: doi:10.1136/bcr-2013-200631

Abstract

Drugs can lead to severe life-threatening thrombocytopenia. The mechanisms of drug-induced thrombocytopenia are increased destruction by immunemediated platelet destruction or decreased platelet production by bone marrow suppression. Quinine is a drug used for the treatment of malaria and nocturnal leg cramps and is also an important ingredient in some herbal preparations. Quinine can very rarely cause thrombocytopenia by immune-mediated platelet destruction. In a patient with thrombocytopenia, a detailed history of all the medications including over-the-counter medications and herbal preparations is very important.

Item Details

Item Type:Refereed Article
Keywords:drug antibody, prednisolone,quinine
Research Division:Medical and Health Sciences
Research Group:Cardiorespiratory Medicine and Haematology
Research Field:Haematology
Objective Division:Health
Objective Group:Clinical Health (Organs, Diseases and Abnormal Conditions)
Objective Field:Blood Disorders
Author:Mohamed, M (Associate Professor Muhajir Mohamed)
ID Code:119631
Year Published:2013
Deposited By:Rural Clinical School
Deposited On:2017-08-03
Last Modified:2017-09-13
Downloads:0

Repository Staff Only: item control page